MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48413
Medical Device Problem Codes Hole In Material (1293); Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/30/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The clinical specialist reported a (b)(6) patient had a 5 cm aneurysm in 2012.A zenith flex aaa endovascular graft bifurcated main body was placed in 2012.This patient now has a 9 cm aneurysm in 2017.An angiogram of the previously placed graft was taken and a type ii endoleak and no flow to the aneurysm sack was found.They switched to a laparotomy to open up the aneurysm sack, remove thrombus and ligate lumbar arteries.In doing so, there was a jet of blood coming out of a hole in the main body.They added glue all over the graft to fix the hole.They closed and will have a 30 day follow up ct.Additional information has been requested about the patient and availability of imaging from initial implantation, follow-ups and this event.
 
Additional Manufacturer Narrative
Patient was given two units of blood during the procedure.Post-surgical status was good with zero complications.The patient returned for a follow-up and reportedly ¿looked good, with no evidence of an endoleak anymore¿.Imaging was requested, but is reportedly unavailable.Investigation/evaluation: the zenith flex aaa endovascular graft bifurcated main body was not returned for an evaluation and no imaging was provided.Without the complaint device, a physical investigation was not able to be completed.No information on the patients pre-existing conditions was provided.There is no indication that a design or process related failure mode contributed to this event.A review of the device history record showed there were no non-conformances during the manufacturing process.A review of complaint history revealed this is the only reported complaint associated with lot number 3046370.Each zenith device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions, and the correct deployment procedure.Per the ifu, "inspect the device and packaging to verify that no damage has occurred as a result of shipping.If damage has occurred, do not use the product and return to cook.Do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.Potential adverse events that may occur and/or require intervention include, but are not limited to: endoprosthesis: improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion." type ii endoleaks occur due to patient's anatomical conditions: patent inferior mesenteric artery, number of patent lumbar arteries, and maximum aneurysm diameter significantly increase the risk for type ii endoleaks after endovascular aneurysm repair (evar).Based on the description of the event, there was an increase in the aneurysm sac, which could have contributed to the type ii endoleak.Based on the description of the event it appears thrombus was noted in the aneurysm sac, this would have caused weakening of the vessel wall along with the increased aneurysm diameter causing type ii endoleak.An open surgery was performed to remove thrombus and ligation of lumbar arteries.During the open procedure, there was a jet of blood coming out due to a hole in the main body device.Based on imaging reviews of previous complaints involving suture hole endoleaks, the endoleaks were likely provoked by exposure to atmospheric pressure.When the aneurysm sac is exposed to atmospheric pressure during an open repair, the change in pressure may cause an increased flow of blood out of the graft.It could be possible that the graft received excessive pressure due to increased blood flow causing a hole in the graft resulting in a type iiib endoleak - a suture hole endoleak.The root cause for type ii endoleak is patient condition-related.The type iiib endoleak noted is due to the open procedure performed to treat the thrombus.A possible root cause for the suture hole endoleak is product received excessive pressure, as the suture hole endoleaks were likely provoked by exposure to atmospheric pressure.However, based on the information provided, no product returned, and the results of our investigation; a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.Appropriate personnel have been notified of this event.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6866017
Report Number1820334-2017-02875
Device Sequence Number637075
Product Code MIH
UDI-Device Identifier10827002484136
UDI-Public(01)10827002484136(17)140101(10)3046370
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG48413
Device Catalogue NumberTFFB-26-96-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/30/2017
Supplement Date Received by Manufacturer12/05/2017
Initial Report FDA Received Date09/14/2017
Supplement Report FDA Received Date12/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR